Hi All,
For the last year I have been having these ridiculous random high bld sgrs. There's no pattern and no reason for them (as far as food or illness...). I have not been able to find the kind of help that I need. I have a GREAT Endo but still... Really no answer or way to avoid this from continuing.

My background: I am 41 yrs. old. Have had Type I Juvenille for about 30 yrs. 10 yrs on pump. And...10 yrs ago had a heart attack that led to an angioplasty w/ 2 stents placed in my arteries. The heart attack is irrelevant other than the fact that psychologically I think I kinda freak when my D is outa my control. Oh, by the way...when I had the hrt attck my HBA1C's were in the 6's and Ive always had good cholesterol, normal weight/BMI, very low bld pressure, am a vegetarian, and was a boxer! Yikes, huh?!?!

When these random highs occur (in the 300's) they are unresponsive to insulin. I'll change my pump sight and always inject w/ a shot. My blood sgrs continue to rise even after a shot... this goes on for hours. I feel so sick from the highs. There's no rhyme or reason & I feel like I have no control, my D has taken over my body temporarily like a monster. I'm sick of "making excuses" like...maybe the insulin wasn't fresh (I change pump sight every 2 days), or maybe its where I am wearing my pump sight... Always looking for that "magical" explanation. =(

I talked to some other Diabetics in a group setting and 2 said that they'd been hospitalized for this. They were senior citizens & I am assuming they've had the disease for a long time like I have (?). They said that there's a theory that it is the liver putting out extra glucose. Don't know why or what to do about it. I would really like to avoid another hrt attck and/or other huge complications.

Does anyone have any thoughts or advice about this? Thank you!!!

Views: 215

Reply to This

Replies to This Discussion

Nope, but I can ask about that next time, thanks!
Hey Kelly,

I've been Type 1 for 40 years and the one thing that jumped out at me is the possibility of a rebound effect. If your blood sugar drops too low your body will release glucose. I had this problem and the doctor kept on bumping up my insulin levels with terrible reprocussions.
Just a thought as we don't seem to know where your glucose level was before it jumps up to 300. I went on a CGMS for 1 1/2 years to get everything back in order. Blood sugar usually is higher in the mornings for most. Be careful and don't over medicate.
Yes, some others have suggested this. But there isn't a pattern. I do not recall having any drastic lows before these random highs occur. though I do have lows... But I correct them w/ food and haven't noticed anything odd after those lows. This scenario is just frustrating, it really is random.... So it is hard to figure out what/why. There's no pattern. Thank you Steve!
Hormonal changes could also be a factor. You are young but you could be in perimenopause and the hormones may be jumping around a bit shaking up your BG.
Have been D since 1976, and for the first time my BG spiked at 6am after fasting to 261 and within a 1/2 hour dropped to 67. and stayed under 140 the rest of the day. This past Saturday at 6am after fasting Bg went to 261 and at 9:45pm made it down to 100. My normal range has been 80 - 100. these to episodes are the only ones since 1976 that I have found in my journals.

Why, I have no idea. Both my basal and Novolog were fresh and not expired. Truthfully I feel like I have been hit by a Mack truck. My estimated A1c this morning was 5.9%, am eating Low Carb for 6 months now and have had no problems with that.

I am way past menopose, not pregnant and no chest pain but, plenty of stress.
Kelly if you find an answer let me know?

Chele
I am sorry Chele! :( Your situation sounds so very odd too! My highs occur and stay that way for hours, will not respond to insulin. so it is a little different. yet same in the sense that it is out of the blue and after all of these years it is a new strange thing that is happening and i can't find help (Dr.'s or whoever). All we can do is lean on each other I suppose and ask around. hopefully things will change for us! Best wishes to you!!!!
I've seen this with my daughter, and yes it sucks. I'm actually surprised you haven't seen it before now (makes me wonder what's different about the insulins we use use now). Sometimes it can be a bad site, or hormones, or if she eats carb crazy for a few days, or if she eats a good % of fat -- any of these can make her insulin resistant, and it just takes time to bring it down. We don't always know why so we just fix it and move on.
Shortly after the last episode occured I started a new Flexpen. so perhaps the Insulin in the previous pen was goind bad.
Maybe this is the reason the warning to discard after 28 days is listed in the product info. Yet, as I said these spikes have never happened before. Who knows??
I hope this helps you!!! It will be wonderful if you continue to see improvements! :) I am on a pump & don't use a pen but if I ever do this will be good to know....
Nope, I've had my T1 for 30 yrs and have never experienced anything like this. Mannnnny years ago I used pork & beef insulin, before these synthetic ones (and fast acting) existed. I think the modern day insulins are probably better. I heard a rumor that there are affects showing up in people who had used the pork/beef insulin, bad side affects many yrs later. :(
if you have a really high number that will not go down.
give yourself a shot in your forearm and rub it the warmth of the rubbing will help the insulin get in your body faster..
or do it in any muscle and rub it for a while .

try that
Thanks Germain
I thought about that this after noon and did just that. Nice to know some one was reading my mind. So far the change in pens has worked. My Bg are now back below 110 and I do feel much better.

Thanks again.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Meet The 2014 Big Blue Test Grant Recipients

  This year Diabetes Hands Foundation has pledged US$35,000 in Big Blue Test grants, continuing its support for programs aimed at providing lifesaving supplies, medical tests, treatment, and patient education to people living in need who have or at risk Read on! →

Kim Vlasnik: The Patient Voice

  Kim Vlasnik, you NAILED it! In this video, Kim Vlasnik takes our breath away as she describes what its like to be a person with diabetes. Fortunately, Stanford’s Medicine-X Conference gives ePatients, like Kim, a chance to speak since we carry the Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service